Heparin-associated thrombocytopenia in 24,401 patients with venous thromboembolism. Findings from the RIETE Registry.
J Thromb Haemost. 2011 Jun 15;
Authors: Falvo N, Bonithon-Kopp C, Rivron Guillot K, Todolí JA, Jiménez-Gil M, Di Micco P, Monreal M,
Background:?Whether the treatment of venous thromboembolism (VTE) with unfractionated heparin (UFH) confers a higher risk of thrombocytopenia than does treatment with low-molecular-weight heparin (LMWH) remains controversial and very few data are available in routine clinical practice. Objectives:?we assessed the incidence, risk factors and prognosis of heparin-associated thrombocytopenia (HAT) according to the type of heparin therapy, UFH or LMWH. Patients/Methods:?Data were obtained from the international prospective Registro Informatizado de la Enfermedad TromboEmbolica venosa (RIETE) which included 25,369 patients with confirmed VTE until February 2009. Among them, 24,401 patients were treated either by UFH or LMWH and had available information about the 6-month occurrence of confirmed thrombocytopenia, defined as a platelet count ? 150,000/mm(3) . Results:?141 patients receiving UFH and/or LMWH developed thrombocytopenia within a 6-month delay. The incidence of HAT was significantly higher in the UFH group (1.36%, 95% confidence interval [CI]: 0.79-2.17) than in the LMWH group (0.54%, 95% CI: 0.44-0.64). UFH compared to LMWH significantly increased the risk of HAT in female patients (adjusted HR: 4.90, 95% CI: 2.58-9.31, p=0.001) but not in male patients (adjusted HR: 1.60, 95% CI: 0.64-3.97, p=0.31); p=0.027 for comparison. In each gender, the UFH-associated excess risk was confined to patients with VTE unrelated to cancer. The poor prognosis of patients with thrombocytopenia was not influenced by the type of heparin therapy. Conclusion:?In routine clinical practice, treatment of VTE with UFH seems to confer a higher risk of thrombocytopenia than does treatment with LMWH, especially in women and non-cancerous patients.
PMID: 21676169 [PubMed - as supplied by publisher]